Alert archive / Texas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 201, NWS Midland/Odessa, TX

June 1, 2024Brewster County, Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 1, 2024, 7:24 PM CDT for Brewster County, Pecos County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 2024, 7:24 PM CDT (00:24 UTC)
Expired
Jun 1, 2024, 8:00 PM CDT
In force
36 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Tornado
Possible
Damage threat
Destructive
Hail
2.75 in
Wind
80.0 mph

Counties Brewster County, TX, Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 198 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 3:58 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.4 hours before the alert went out and 394 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2024-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2024-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
6007 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 6:25 PM CDT, 59 minutes earlier.

Area forecast discussion, Jun 1, 6:25 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
625 PM CDT Sat Jun 1 2024

...New AVIATION...

.SHORT TERM...
(This afternoon through Sunday night)
Issued at 224 PM CDT Sat Jun 1 2024

Another active afternoon is ahead today, with severe weather
possible region-wide. An outflow boundary from a nocturnal MCS that
developed over the high plains of eastern New Mexico and the Texas
South Plains and subsequently moved south has continued its slow
progression across the area, and has largely "washed out" early this
afternoon. This feature has aided in pushing the dryline westward,
with dewpoints in the 60s as far west as the western mountains (and
beyond). Concurrently, a shortwave in the quasi-zonal/weak
southwesterly flow aloft continues its gradual eastward progression,
evidenced by latest water vapor imagery and RUC analysis. This
feature will serve to increase ascent, with the first storms of the
day already beginning to develop over the Sacramento Mountains, with
towering cumulus observed over the Davis Mountains. CAMs have been
consistent with storms developing first over the higher terrain
where the aforementioned shortwave, differential heating, and help
from topography will produce what have the potential to be rapidly
strengthening storms this afternoon. All severe hazards will be
possible, including large to very large hail given steep lapse
rates, damaging wind gusts, and despite generally weak low-level
shear, supercells that manage to develop and propagate southeastward
will lend to a non-zero tornado threat. Given expected trends,
locations along and west of the Pecos River look to have the
greatest potential to see severe storms, with storms progressing
eastward through late evening, likely evolving into one or more
multicell clusters or line segments and transitioning to more of a
wind and heavy rain threat.

In the wake of storms tonight, low-level moisture will remain
elevated given persistent southerly to southeasterly surface flow.
Thus, lows will be on the mild side, and fairly close to normal for
late May, in the 60s for most and 70s along the Rio Grande and Lower
Trans Pecos. After a comparatively cooler day today, the heat cranks
back up on Sunday, with highs on target to top out in the middle 90s
to lower 100s for most. Even the mountains will climb into the 90s,
with Heat Advisory conditions likely to return for the higher
terrain of Southwest Texas as well as the Big Bend Region. Thus, a
Heat Advisory has been issued for these areas Sunday afternoon and
early evening. In addition to the heat, yet another round of strong
to severe thunderstorms is possible, mainly across eastern areas in
closer vicinity to the eastward-moving dryline. Similar to previous
days, large hail and damaging winds will be the main concerns.
Storms Sunday evening will quickly exit to the east, with a
quiescent night then to follow as lows drop into the 60s west and
lower 70s east.

JP

&&

.LONG TERM...
(Monday through Friday)
Issued at 224 PM CDT Sat Jun 1 2024

Little change to the long term forecast as temperatures trend upward
for much of the coming week. Zonal flow across the region will keep
the area dry. Most locations reach into the upper 90s and low 100s
each afternoon with portions of the Big Bend reaching into the 110s.
A weak ridge develops and moves nearby Wednesday and into Thursday.
A weak cold front looks to be pushed through by the end of the week
that could bring temperatures closer to normal for a few and even
introduces a chance for showers.

-Stickney

&&

.AVIATION...
(00Z TAFS)
Issued at 623 PM CDT Sat Jun 1 2024

Showers and storms will impact terminals west and southwest of
the Pecos River until rain moves out of the area by 03Z-06Z when
CIGs lift from MVFR to VFR and VFR VIS prevails. MVFR VIS or lower
is likely in any storms that impact terminals, along with gusty,
erratic winds, heavy rain and hail, and frequent lightning. CIGs
lower to MVFR in stratus from 12Z to 17Z for terminals over the
eastern Permian Basin and Stockton Plateau before CIGs again lift
to VFR. Southeasterly winds veer to southerly by 17Z-20Z at all
terminals aside from PEQ and FST, with weakest winds Sunday
afternoon through evening likely over the Reeves County Plains and
Stockton Plateau.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               68  93  71 101 /  30  10  10  10
Carlsbad                 65 101  66 101 /  40   0   0   0
Dryden                   72  97  74 102 /  40  10  10  10
Fort Stockton            69 100  69 104 /  40  20  10  10
Guadalupe Pass           64  91  66  91 /  10   0   0   0
Hobbs                    64  97  62  99 /  40  10   0   0
Marfa                    57  96  57  96 /  20  10   0   0
Midland Intl Airport     68  95  71 101 /  30  10  10   0
Odessa                   69  95  72 101 /  30  10  10   0
Wink                     70 102  68 104 /  30  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory from 1 PM to 9 PM CDT Sunday for Central Brewster
     County-Chinati Mountains-Chisos Basin-Davis Mountains-Davis
     Mountains Foothills-Lower Brewster County.

NM...None.
&&

SHORT TERM...84
LONG TERM....93
AVIATION...94
Hazardous weather outlook, Jun 1, 2:34 PM CDT, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
234 PM CDT Sat Jun 1 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-021945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
234 PM CDT Sat Jun 1 2024 /134 PM MDT Sat Jun 1 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a slight risk for severe thunderstorms this afternoon into
tonight with strong winds, large hail, and a tornado or two as the
main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Heat Advisory is in effect for the Davis and Chinati Mountains,
Davis Mountain Foothills, and Brewster County Sunday afternoon.

Hazardous heat is possible Monday through at least Thursday, mainly
along the Rio Grande and Pecos River Valleys.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, Jun 1, 6:29 PM CDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
629 PM CDT Sat Jun 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     Tstm Wnd Dmg     3 S Hovey               30.57N 103.35W
06/01/2024                   Brewster           TX   Trained Spotter

            Multiple power poles found snapped along a
            nearly one mile span on US67 near Hovey Rd.
            Time estimated from radar.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:08 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves33 min
Jun 1, 7:32 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFBrewster43 min
Jun 1, 7:48 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves57 min
Jun 1, 7:49 PM CDTSpecial Weather StatementMAFCulberson41 min
Jun 1, 7:54 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFBrewster66 min
Jun 1, 8:31 PM CDTFlash Flood WarningMAFBrewster, Pecos, Terrell3 hr
Jun 1, 8:35 PM CDTSpecial Weather StatementMAFBrewster40 min
Jun 1, 8:48 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFBrewster42 min
Jun 1, 11:10 PM CDTSpecial Weather StatementMAFPecos50 min
Jun 1, 11:17 PM CDTSevere Thunderstorm WarningMAFPecos40 min
Jun 2, 3:40 PM CDTSevere Thunderstorm WarningMAFPecos65 min
Jun 2, 4:26 PM CDTSpecial Weather StatementMAFPecos34 min
Jun 2, 4:43 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFPecos47 min
Jun 2, 4:46 PM CDTFlash Flood WarningMAFPecos3 hr
Jun 2, 4:46 PM CDTSpecial Weather StatementMAFPecos29 min
Jun 2, 5:02 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFPecos28 min
Jun 2, 5:17 PM CDTSevere Thunderstorm WarningMAFPecos13 min
Jun 2, 5:28 PM CDTSevere Thunderstorm Warning Destructive damage threatMAFPecos47 min
Jun 2, 5:30 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFPecos45 min
Jun 2, 6:10 PM CDTTornado WarningMAFPecos35 min
Jun 2, 6:14 PM CDTSevere Thunderstorm Warning Destructive damage threatMAFPecos46 min
Jun 2, 6:39 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFPecos, Terrell66 min
Jun 2, 6:39 PM CDTTornado WarningMAFPecos, Terrell36 min

Nearby

Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.